Mums-to-be are not warned of the risks of Epilepsy medicine
A recent survey of mother’s suffering from Epilepsy found that 25% of them were unaware of the dangers to their unborn child.
Sodium valproate has been linked to an increase the babies’ risk of cleft palate and spina bifida.
A new study has found that 12% of babies who were exposed to the drug in the womb were at “greater risk of intellectual delay, memory problems, language difficulties and behavioural problems”.
The report goes onto say that that children born to mothers taking sodium valproate are six times more likely to be diagnosed with conditions such as autism.
Sodium valproate is one of the most effective drugs for controlling epileptic seizures and the company, Sanofi, who manufacture the drug insist they have always warned of the dangers.
National guidelines state that women suffering epilepsy and are of child bearing age must be told of the risks the drug can have on an unborn child. However, 20 years after the first concerns about the drug were raised, it appears that some GPs are failing to alert patients.
Nicole Crosby-McKenna, of Epilepsy Action, told the BBC: "We did a survey of women with epilepsy and asked them about the information and counselling they receive about pregnancy.
"Over 20% of those women hadn't received any information in connection with pregnancy."
Sanofi has always denied liability for any birth defects, despite campaigners saying that the company’s warnings have always been far behind the research.
Janet Williams, of pressure group In Fact, said: "There were a lot of research papers out in the 80s and 90s when they said there was such a thing as valproate syndrome.
"But it wasn't until 2005 that they actually changed the leaflet."
"The product information made available to doctors by Sanofi in relation to sodium valproate has at all times since the product was first marketed in the early 1970s contained a warning of its teratogenic [abnormality-causing] potential,” said a spokesman for Sanofi.
GP and broadcaster Rosemary Leonard said: "As a GP with 24 years of experience I believe the warnings on this leaflet are inadequate.
"There is no specific mention of long term learning difficulties, of low verbal IQ or autistic spectrum disorders.
"Reading this, a potential mother-to-be may well not realise the severe and extensive potential side effects that this drug can have."
Anyone taking this medication should consult their GP or epilepsy practitioner before stopping their medication.
If you believe that you, or a loved one, have suffered an injury as a result of medical or clinical negligence then call our friendly team on 0333 257 7405* where they will take some details and pass them to a team of specialist medical negligence solicitors.